Discussions that mention clonidine

High & Low Blood Pressure board


How's your b/p? My husband went off a beta blocker that he was only on for one week. His heart pounded so much in bed that I could feel it.

I think you should go a little slower going off of it. It doesn't matter if you were on a smaller dose-some of us are more sensitive.

I'm sure Toprol can cause acid/reflux just as most of the beta blockers do.

It took me two months to get off of Clonidine & I was on the lowest dose. My b/p was constanly in the 200's.

You so have my empathy!!! We'll have to have a party for you when you get off of it :) Fam
An article by a ER Dr. convinced me that going off certain meds especially beta blockers & Clonidine "cold turkey" or fast is dangerous. Then today when I heard that John McCain's wife had had a stroke when she tried to go off a b/p med abruptly, I knew I had to post.

The ER Doc said he is getting so tired of Dr's telling patients to quit their beta blockers & especially Clonidine abruptly because he sees the results in the ER. The PDR for nurses warns of the dangers of stopping these drugs fast. I have one of the HBP guidelines which lists these drugs inparticular as being on the list of reasons patients come in the ER for hypertensive crisis.

If the patient has an acute problem like an allergic reaction to a medicine & has to get off of it abruptly, then I for one would want to be in the hospital where the equipment & meds were avaliable to take care of the situation.

When I went off Clonidine, it was two steps forward & two steps backward. I would never have tolerated severe headaches because to me that is a signal that damaged could be done to the brain. I checked my b/p everyday even though it was nerveracking.

Clonidine is such a tiny pill. I cut it up into 1/8 of a pill & even smaller at times. I cut it on a piece of wax paper so I could get every grain of medicine. It isn't exact but it works. Then I wrapped each piece in wax paper & stored it in a airtight bottle.

I cut out 1/8 of a pill a week depending on my symptoms of withdrawal. I kept myself busy so it wasn't on my mind. Fam
[QUOTE=famnd;3419102]An article by a ER Dr. convinced me that going off certain meds especially beta blockers & Clonidine "cold turkey" or fast is dangerous. Then today when I heard that John McCain's wife had had a stroke when she tried to go off a b/p med abruptly, I knew I had to post.

I really appreciate people going public to share their experiences...I'm sure more would but there's always fear of repercussions (rolled eye syndrome, lawsuits, etc.)

[QUOTE]The ER Doc said he is getting so tired of Dr's telling patients to quit their beta blockers & especially Clonidine abruptly because he sees the results in the ER.

It is reassuring to know that some health care professionals are knowledgable and upfront about the dangers involved. This may sound strange but one of the most comforting comments I've read, was from a doctor who said, more or less, "We've got a long way to go when it comes to blood pressure medication". His comment validated what we on these boards have found out from personal experience.

[QUOTE]If the patient has an acute problem like an allergic reaction to a medicine & has to get off of it abruptly, then I for one would want to be in the hospital where the equipment & meds were avaliable to take care of the situation.

I would definitely agree with you there...at the very least, I wouldn't attempt starting withdrawal on a weekend.

[QUOTE]...I cut out 1/8 of a pill a week depending on my symptoms of withdrawal. I kept myself busy so it wasn't on my mind. Fam

Amazing, Famnd.

Bethsheba
Hi, :)

[QUOTE]If the patient has an acute problem like an allergic reaction to a medicine & has to get off of it abruptly, then I for one would want to be in the hospital where the equipment & meds were avaliable to take care of the situation.

In a perfect world....a hospital setting for drug withdrawals would be preferred :) These days when cost-analysis of 24 hour hospitalization after a recent TIA is done and found to be only borderline-cost effective...and thus recommended only for patients with a high risk of stroke...I don't think any type of hospitalization is very likely for a mere (routine) drug withdrawal. :(


[QUOTE]I would never have tolerated severe headaches because to me that is a signal that damaged could be done to the brain.

Fam, I think it depends on each individuals' circumstances. I was under a doctors' supervision at the time. The neurologist did not deem it necessary to even medicate my headache. Needless to say, there was little choice as to what I was or was not willing to tolerate. :D The main thing is I got through it OK (after a lot of suffering....) I hope I never have to go through it again though!!!

I think the severity of a drug withdrawal depends on the type of drug, the amounts and length of time taken. Some drugs like Clonidine are more potent than others. Thus, some withdrawals are potentially more dangerous than others. My failed attempts to withdraw from a calcium channel blocker were much more scary than the alpha/beta blocker one I had gone through last year. It's never easy!

flowergirl
Guess I should re-state a bit of what I posted earlier, - I didn't find much in my research of rebound hypertension caused by Atenolol but I did find many articals and papers refering to rebound hypertension caused by Clonidine.

Famid - Anything that I come across I will post a message on - always glad to share!

flowergirl - Am very distressed to hear about your withdrawl problems on calcium channel blocker, I actually had been looking into them as a possible solution to my H/P problem.